Thunderstorm Wind, Wise
- When
- July 11, 8:46 PM EST
- Where
- Wise County, Bondtown
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -82.470
Numerous trees were reported down on Route 72 in the vicinity of Coeburn.
A thunderstorm complex blasted southeast from the Upper Ohio Valley into the Southern Appalachians during the late evening hours affecting Southwest Virginia. The storm complex was enhanced due to the moderately unstable atmosphere present across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A thunderstorm complex blasted southeast from the Upper Ohio Valley into the Southern Appalachians during the late evening hours affecting Southwest Virginia. The storm complex was enhanced due to the moderately unstable atmosphere present across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 11, 8:31 PM EST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
931 PM EDT MON JUL 11 2011
.DISCUSSION...THUNDERSTORM COMPLEX TRACKING THROUGH SOUTHWEST VA
AND NORTHEAST TN. WILL UPDATE POPS A BIT FOR TONIGHT. TEMPERATURES
AND THE REST OF THE FORECAST ON TRACK. NO OTHER CHANGES PLANNED.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 76 98 74 94 73 / 20 20 20 50 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 97 73 92 71 / 20 30 30 50 30
OAK RIDGE, TN 75 97 73 92 71 / 20 30 30 50 30
TRI CITIES AIRPORT, TN 70 95 70 90 67 / 30 30 40 50 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY FROM NOON EDT /11 AM CDT/ TO 8 PM EDT /7 PM CDT/
TUESDAY FOR THE FOLLOWING ZONES: ANDERSON...BLEDSOE...
BRADLEY...HAMILTON...KNOX...LOUDON...MARION...MCMINN...
MEIGS...NW BLOUNT...NORTH SEVIER...NORTHWEST MONROE...
RHEA...ROANE...SEQUATCHIE...WEST POLK.
VA...NONE.
&&
GHHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 1117 AM EDT MON JUL 11 2011 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-121530- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 1117 AM EDT MON JUL 11 2011 /1017 AM CDT MON JUL 11 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY HOT AND HUMID CONDITIONS ARE EXPECTED TODAY...WITH HEAT INDEX VALUES REACHING 100 TO 1O5 FOR A FEW HOURS THIS AFTERNOON ACROSS SOUTHERN AND CENTRAL PORTIONS OF THE TENNESSEE VALLEY...AND FROM 95 TO AROUND 100 IN MANY VALLEY LOCATIONS ACROSS THE REMAINDER OF THE AREA. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WHICH MAY CAUSE GUSTY WINDS...DANGEROUS LIGHTNING AND BRIEF HEAVY RAINFALL. THIS EVENING A MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TO THE NORTHWEST OF NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA AND MOVE SOUTHEAST INTO THAT REGION. A FEW STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE MAIN THREAT AND CONTINUING THROUGH THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY BUT THUNDERSTORM COVERAGE SHOULD BECOME GREATER WEDNESDAY AS A COOL FRONT BUILDS ACROSS THE SOUTHERN APPALACHIAN REGION. A FEW STORMS COULD BECOME STRONG TO SEVERE AHEAD OF THE FRONT. THE MAIN THREATS WILL BE DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL. THE HEAT WAVE WILL CONTINUE ON TUESDAY...WITH HEAT INDEX VALUES REACHING 100 TO 105 ACROSS MOST OF THE CENTRAL AND SOUTHERN TENNESSEE VALLEY FOR A FEW HOURS DURING THE AFTERNOON. THE HEAT AND HUMIDITY WILL COMBINE TO GENERATE HEAT INDEX VALUES AS HIGH AS 106 TO 107 ACROSS EXTREME SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. INCREASED CLOUD COVER AND THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS MAY TAKE THE EDGE OFF THE HEAT ON WEDNESDAY ACROSS THE PREVIOUSLY MENTIONED AREAS. HOWEVER...IF THE FRONT IS A LITTLE SLOWER IN ARRIVING...THE COMBINATION OF HEAT AND HUMIDITY WILL CREATE HEAT INDICES CLOSE TO THOSE EXPERIENCED ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH WEDNESDAY FOR STRONG TO SEVERE THUNDERSTORMS. TD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 801 PM EDT MON JUL 11 2011 VAZ001-002-005-006-008-120130- LEE VA-RUSSELL VA-SCOTT VA-WASHINGTON VA-WISE VA- 801 PM EDT MON JUL 11 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEE COUNTY...THE CITY OF NORTON...WISE...NORTHERN WASHINGTON...NORTHERN SCOTT AND RUSSELL COUNTIES OF SOUTHWESTERN VIRGINIA UNTIL 930 PM EDT... AT 756 PM EDT/656 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 53 MILES NORTHEAST OF TAZEWELL TO 21 MILES NORTH OF AMONATE TO 14 MILES NORTH OF MCROBERTS...AND MOVING SOUTH AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCALLY HEAVY RAINS IN EXCESS OF ONE INCH PER HOUR WILL ALSO OCCUR WITH THE STRONGEST STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...WISE...NORTON... LEBANON...BIG STONE GAP...CLEVELAND...PENNINGTON GAP...POUND... PARDEE...DYE...APPALACHIA...HONAKER...ST. CHARLES...COEBURN... ROSEDALE...DRYDEN...ST. PAUL...JASPER...CASTLEWOOD...DUNGANNON AND HANSONVILLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. TG
The Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 01:47 UTC.
6 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported down on Route 72 in the vicinity of Coeburn.
One tree was reported down along Route 71 near the Scott county border.
A few trees and power lines were reported down.
A few trees and power lines were reported down.
A few trees and power lines were reported down.
A few trees were reported down at the intersection of Cove Road and Memphis Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312288, 312289, 312290, 312291, 312293, 312294.